Alert archive / New York / Areal Flood Warnings in 2013

Areal Flood Warning 7, NWS Buffalo, NY

July 23, 2013Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this areal flood warning at Jul 23, 2013, 12:53 AM EDT for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 12:53 AM EDT (04:53 UTC)
Expired
Jul 23, 2013, 6:45 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WGUS41 KBUF 230453
FLWBUF

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1253 AM EDT TUE JUL 23 2013

NYC003-009-013-231045-
/O.NEW.KBUF.FA.W.0007.130723T0453Z-130723T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-
1253 AM EDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CENTRAL ALLEGANY COUNTY IN WESTERN NEW YORK...
  SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK...
  THIS INCLUDES THE CITY OF SALAMANCA...
  SOUTHEASTERN CHAUTAUQUA COUNTY IN WESTERN NEW YORK...
  THIS INCLUDES THE CITY OF JAMESTOWN...

* UNTIL 645 AM EDT

* AT 1251 AM EDT A SLOW MOVING BAND OF HEAVY SHOWERS EXTENDING 
ACROSS THE WESTERN SOUTHERN TIER FROM SOUTHEASTERN CHAUTAUQUA COUNTY 
ACROSS CATTARAUGUS AND ALLEGANY COUNTIES WAS PRODUCING RAINFALL 
RATES OF GREATER THAN ONE INCH PER HOUR. THIS AREA OF MODERATE TO 
HEAVY RAINFALL WILL CONTINUE TO TRACK NORTH ACROSS THE AREA OVER THE 
NEXT SEVERAL HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES WILL PRODUCE 
LOCALIZED FLOODING OF LOW LYING AREAS.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4200 7942 4224 7928 4231 7874 4241 7811
      4224 7773 4207 7775 4223 7810 4213 7872
      4199 7906

$$

WOOD
1 follow-up statement
813 
WGUS81 KBUF 230636
FLSBUF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
236 AM EDT TUE JUL 23 2013

NYC003-009-013-230644-
/O.CAN.KBUF.FA.W.0007.000000T0000Z-130723T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-
236 AM EDT TUE JUL 23 2013

...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL
STREAMS IN SOUTHEASTERN CHAUTAUQUA...SOUTHERN CATTARAUGUS AND CENTRAL
ALLEGANY COUNTIES...

RAINFALL RATES HAVE DECREASED ACROSS THE AREA AS SHOWERS HAVE 
WEAKENED AND ARE BEGINNING TO PULL AWAY FROM THE AREA OF CONCERN.


LAT...LON 4200 7942 4224 7928 4231 7874 4241 7811
      4224 7773 4207 7775 4223 7810 4213 7872
      4199 7906

$$

WOOD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 22, 8:20 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 8:20 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
820 PM EDT MON JUL 22 2013

.SYNOPSIS...
A SURFACE WARM FRONT OVER OHIO WILL LIFT NORTHEAST ACROSS THE
REGION OVERNIGHT USHERING WARM, MORE HUMID AIR. A COLD FRONT WILL
CROSS THE LOWER GREAT LAKES LATER TUESDAY. THIS WILL BRING COOLER
TEMPERATURES FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
PRECIPITATION ASSOCIATED WITH AN UPPER LEVEL LOW/TROUGH OVER OHIO
WILL CONTINUE TO MOVE NORTHEASTWARD...WITH SHOWERS AND THUNDERSTORMS
OVER MUCH OF WESTERN AND SOUTHERN THE REGION DURING THE
EVENING/EARLY OVERNIGHT HOURS. THERE WILL BE A SHARP GRADIENT IN THE
CHANCE OF PRECIP...WITH HIGH CATEGORICAL POPS..A CERTAINTY OR
PRECIP...ACROSS THE SOUTHERN TIER AND SLIGHT CHANCE OR NIL POPS
ACROSS LAKE ONTARIO AND THE NORTH COUNTRY. THE SHORT WAVE
RESPONSIBLE FOR THIS PRECIP WILL PASS EASTWARD AND TO THE SOUTH OF
THE REGION OVERNIGHT...TAKING THE PRECIP WITH IT BY DAYBREAK. WARMER
AND MORE HUMID AIR DEVELOPS WITH TONIGHTS LOWS 5 TO 10 DEGREES
MILDER THAN LAST NIGHT.

TUESDAY STARTS OFF FAIR BUT THE THREAT OF SHOWERS/THUNDERSTORMS
INCREASES IN THE AFTERNOON AS A COLD FRONT APPROACHES FROM THE
UPPER GREAT LAKES. THUNDERSTORMS SHOULD DEVELOP IN THE MODERATELY
UNSTABLE ATMOSPHERE BUT WITH LITTLE SHEAR AM NOT EXPECTING MUCH
IN THE WAY OF SEVERE ACTIVITY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
SEASONABLY POTENT MID LEVEL TROUGH/POTENTIAL VORTICITY ANOMALY WILL
PASS NORTH OF LAKE ONTARIO TUESDAY NIGHT. THE DYNAMIC SYSTEM WILL
SWING THE ATTENDANT SHARP COLD FRONT THROUGH THE AREA QUICKLY.
ONGOING CONVECTION ASSOCIATED WITH THE FRONT CONTINUE TO WORKS
ITS WAY THROUGH THE AREA DURING THE EVENING HOURS. THE
PRECIPITATION WILL END QUICKLY OVERNIGHT AS HIGH PRESSURE
COLLAPSES DOWN QUICKLY INTO THE GREAT LAKES IN WAKE OF THE FRONT.
MORE AGGRESSIVE RIDGING WILL YIELD TO A GREATER INTRUSION OF COOL
CANADIAN AIR. HIGH TEMPERATURES BOTH WEDNESDAY AND THURSDAY
LOOKING A SOLID 5 TO 8 DEGREES BELOW NORMAL. MODEL SOUNDINGS
SUGGESTING IMPRESSIVE LAKE INDUCED INSTABILITY EVENTUALLY
DEVELOPING AS THE COLDER LOW/MID LEVEL AIR FILTERS INTO THE
REGION. AIR MASS MAY BE TOO DRY FOR MUCH FOR THAN SOME LAKE CLOUDS
WEDNESDAY NIGHT AND THURSDAY MORNING. HIGH PRESSURE WILL REMAIN
OVER THE AREA THURSDAY AND THURSDAY NIGHT PROVIDING FAIR BUT COOL
WEATHER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE REMAINS IN CONTROL AT THE START OF THE PERIOD WHICH
SHOULD PROVIDE CONTINUED FAIR WEATHER ON FRIDAY AND SATURDAY...
ALTHOUGH A WAVE DEVELOPING ALONG EAST COAST FRONTAL SYSTEM MAY
TRY AND EDGE AT LEAST SOME CLOUD COVER INTO EASTERN SECTIONS
DURING FRIDAY AND SATURDAY...BUT THE ASSOCIATED PRECIPITATION SHOULD
STAY WELL TO OUR EAST. LATEST MEDIUM RANGE GUIDANCE SUPPORTING
THE ARRIVAL OF THE NEXT SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT
INTO THE REGION BY SUNDAY. BEST CHANCES FOR PRECIPITATION LOOK TO
BE IN THE SATURDAY NIGHT AND SUNDAY TIME FRAME. HIGH PRESSURE
LOOKS TO BUILD BACK DOWN ACROSS THE GREAT LAKES BEHIND THE FRONT
EARLY NEXT WEEK.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
PCPN ASSOCIATED WITH AN UPPER LEVEL TROUGH OVER OHIO WILL
OVERSPREAD THE REGION THIS EVENING. VFR CONDITIONS ARE EXPECTED TO
PERSIST THROUGH THE NIGHT WITH MID AND UPPER CLOUDS BECOMING
OVERCAST..ALTHOUGH PERIODS OF IFR ARE POSSIBLE AT KJHW THIS EVENING
AND EARLY OVERNIGHT. INCREASING MOISTURE IN THE ATMOSPHERE WILL
RESULT IN SOME FOG DEVELOPING TOWARD MORNING BRIEFLY LOWERING VSBYS
TO MVFR.

VFR CONDITIONS RETURN FOR MUCH OF TUESDAY IN ADVANCE OF A APPROACHING
COLD FRONT...FORECAST TO CROSS THE REGION BETWEEN 00-06Z
WEDNESDAY.

OUTLOOK...
WEDNESDAY THROUGH FRIDAY...VFR.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
AN UPPER TROUGH WILL BRING SHOWERS AND POSSIBLE THUNDERSTORMS TO THE
LOWER LAKES OVERNIGHT. ON TUESDAY... SOUTHWEST WINDS WILL BE ON THE
UPTICK IN ADVANCE OF A COLD FRONT FORECAST TO CROSS THE LOWER LAKES
LATE TUESDAY/TUESDAY NIGHT. HIGH PRESSURE THEN SETTLES ACROSS THE
LOWER GREAT LAKES WEDNESDAY NIGHT USHERING IN A PERIOD OF TRANQUIL
CONDITIONS ON THE LAKES FOR THE SECOND HALF OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN/WCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...LEVAN/WCH
MARINE...LEVAN/WCH
Hazardous weather outlook, Jul 22, 5:32 AM EDT, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 AM EDT MON JUL 22 2013

NYZ001>008-010>014-019>021-085-230945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
532 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 22, 7:29 PM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
729 PM EDT MON JUL 22 2013

NYZ020-021-085-230030-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-
729 PM EDT MON JUL 22 2013

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD MODERATE TO OCCASIONALLY HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS CATTARAUGUS AND ALLEGANY COUNTIES. THIS
ACTIVITY WAS MOVING NORTH AT 25 TO 30 MPH...WITH ADDITIONAL SHOWERS
AND STORMS HEADING INTO THE AREA FROM NORTHWEST PENNSYLVANIA.

A HALF TO ONE INCH OF RAIN HAS FALLEN OVER MANY AREAS EARLY THIS
EVENING...WITH AN ADDITIONAL HALF TO ONE INCH OF RAIN POSSIBLE
BETWEEN 7:30 AND 9 PM EDT.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN AND THUNDERSTORMS
  INCLUDE...
  RUSHFORD AND CATTARAUGUS...
  ASHFORD HOLLOW AND HOUGHTON...
  OTTO AND MACHIAS...
  CENTERVILLE...
  DELEVAN...'
  BELFAST AND BELMONT...
  AND ELLICOTTVILLE.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4200 7897 4245 7897 4245 7871 4251 7846
      4251 7786 4245 7784 4245 7771 4206 7782
      4199 7883

RSH
Special weather statement, Jul 22, 8:35 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
835 PM EDT MON JUL 22 2013

NYZ013-014-230130-
LIVINGSTON NY-ONTARIO NY-
835 PM EDT MON JUL 22 2013

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE FINGER LAKES...

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RELATIVELY LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY SHOWERS
  AND EMBEDDED THUNDERSTORMS LIFTING NORTH ACROSS THE FINGER LAKES
  REGION. THIS ACTIVITY COULD RESULT IN AN INCH TO AN INCH AND A
  HALF OF RAIN OVER PARTS OF LIVINGSTON AND ONTARIO COUNTIES
  THROUGH 10 PM EDT. THIS COULD RESULT IN SERIOUS PONDING ON
  ROADWAYS ALONG WITH LOCALIZED POOR DRAINAGE FLOODING.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  DANSVILLE...
  GENESEO...
  MOUNT MORRIS...
  CANANDAIGUA.

LAT...LON 4252 7797 4292 7793 4291 7695 4276 7697
      4276 7731 4272 7734 4267 7735 4266 7736
      4258 7735 4257 7737 4257 7765 4253 7767

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:35 PM EDTSpecial Weather StatementBUFLivingston, Ontario55 min
Jul 23, 4:39 AM EDTSmall Craft AdvisoryBUF35 hr
Jul 23, 7:05 PM EDTSpecial Weather StatementBUFAllegany40 min
Jul 23, 7:22 PM EDTSpecial Weather StatementBUFNiagara53 min
Jul 23, 7:45 PM EDTSpecial Marine WarningBUF30 min

Nearby

Areal Flood Warnings in New York, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.